|Facial Wasting Prevalence
May 31, 2002
Have been on Viracept and Combivir for over 2 years. NO facial wasting or any side effects for that matter. I may have to switch meds but am nervous about looking like a walking corpse. I don't know if it is worse to have the virus or to look like you have it and not be sick. My question is this: Are there a large number of people on HIV meds, yes even the "D" drugs that seem to NEVER develop any visual signs facially of being on these drugs, even after years of treatment? Is wasting majority or the minority of experience with people on antivirals? Please help with any hope or honest input on this awful and scary topic. I am 28, by the way, and positive for 3 years.
Response from Ms. Fields-Gardner
There are a variety of studies that suggest fat wasting may be associated with "host" factors (related to you and not the drugs) as much, if not more, than the drugs. Long-term chronic infection, age, alcohol, smoking, weight loss/wasting, CD4 count, and viral load are among the listing of host factors.
Not all people experience problems. How prevalent it is remains to be seen. The thing about antiretrovirals, while there is likely to be a role for them in fat losses somewhere, is that it is a risk vs. benefit set of decisions. If you decide that you are going to take the medications and not deal with any host factors, there is a chance that you may experience some problems that are related to host factors or a combination of host factors and medications.
If you deal with the host factors that you can control, like reducing alcohol intake, quitting smoking, taking up exercise, having a good, steady and healthy diet, you may be able to reduce the risk of those things adding to the problem.
Keep the discussion going with your health care team and make the best decision you can for yourself. At this time it would be nearly impossible to say that you won't experience these problems... but there is also no convincing argument yet that anyone experiences fat losses because of the drugs alone.
Water Soluble Capsules
- Groin Pain After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Painful Urination After Receptive Anal Sex Worried I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
- Can You Get Hepatitis B After Vaccine?
- Does Penicillin Cure Chlamydia?
- How Do I Speed Up Recovery Of Genital Herpes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.